Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 190, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 31, 2004, 1:30 AM CDT for Hand County, South Dakota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 31, 2004, 1:30 AM CDT (06:30 UTC)
- Expired
- Aug 31, 2004, 2:00 AM CDT
- In force
- 30 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Hand County, SD
The radar
The Aberdeen radar (KABR), 111 km from the middle of the area, began a volume at 06:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 6.5 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -194 J/kg
- Mixed-layer LCL
- 2400 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 285 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 2:50 PM CDT, 10 hours 40 minutes earlier.
Area forecast discussion, Aug 30, 2:50 PM CDT, 10 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 250 PM CDT MON AUG 30 2004 .SHORT TERM...TONIGHT THROUGH THURSDAY FOCUS FOR THE SHORT TERM WILL BE ON CHANCE FOR PRECIPITATION LATE TONIGHT AND AGAIN THURSDAY NIGHT AND TEMPERATURES THROUGHOUT. CONTINUE TO SEE UPPER LEVEL RIDGE OVER THE WESTERN CONUS TONIGHT AND NORTHWEST FLOW ALOFT OVER THE NORTHERN PLAINS. RIDGE BEGINS TO SHIFT EAST LATE TONIGHT INTO TUESDAY. EMBEDDED SHORTWAVE TO MOVE THROUGH REGION TONIGHT AND IS CURRENTLY VISIBLE ON WATER VAPOR IMAGERY OVER THE WESTERN DAKOTAS. SFC LOW PRESSURE CENTERED OVER WESTERN SD/SOUTHEASTERN MT...WITH WEAK SOUTHERLY SURFACE FLOW AHEAD OF IT. WAVE WILL CONTINUE TO PUSH EAST THROUGH THE NIGHT...WITH THE BEST SUPPORT FOR -TRW REMAINING TO THE NORTH OF THE CWA. HOWEVER AS THE DEVELOPING LLJ NOSES INTO THE EASTERN DAKOTAS AND WESTERN MINNESOTA...COULD SEE A SLIGHT CHANCE FOR -TRW ACROSS THE EASTERN THIRD OF THE CWA TOWARD MIDNIGHT OR LATER. OTHERWISE UPPER RIDGING SHIFTS EAST INTO THE CENTRAL US...AND HIGH PRESSURE BUILDS INTO THE REGION THROUGH EARLY THURSDAY WITH A VERY NICE PUSH OF WARM AIR INTO THE NORTHERN PLAINS. ETA PROGS H85 TEMPS RISE FROM NEAR 20C AT 12Z TUESDAY INTO THE UPPER 20S TO AROUND 30C THROUGH 00Z FRIDAY. GFS SHOWS WARMING AS WELL ALTHOUGH HOLDS H85 TEMPS INTO THE MID 20S FOR WEDNESDAY AND THURSDAY. EITHER WAY WITH STRONG SOUTHERLY FLOW...ANTICIPATE GOOD MIXING AND HAVE BUMPED UP TEMPS FOR BOTH DAYS. HAVE GONE WITH TEMPS IN THE UPPER 80S TO UPPER 90S WEDNESDAY AND SLIGHTLY WARMER THURSDAY. THURSDAY NIGHT STILL LOOKING LIKE A GOOD CHANCE FOR PRECIPITATION AS A FRONTAL BOUNDARY ASSOCIATED WITH AN UPPER TROUGH MOVING OUT OF THE PAC NW SLIDES THROUGH THE REGION. SHOULD REMAIN IN THE WARM SECTOR THURSDAY AS INVERTED SURFACE TROUGH STRETCHES SW TO NE THROUGH THE REGION INTO CANADA. COLD FRONT TO PUSH THROUGH THURSDAY NIGHT AND LINGER INTO FRIDAY MORNING. HAVE CONTINUED THUNDERSTORM CHANCES THURSDAY NIGHT WITH THE FRONT. H85 WINDS SHOULD KICK UP TO 35-45KT THURSDAY AHEAD OF THE FRONT...SO EXPECT BREEZY TO WINDY CONDITIONS AS WELL AS WARM TEMPERATURES. .LONG TERM...FRIDAY THROUGH MONDAY PRETTY GOOD AGREEMENT IN THE MEDIUM RANGE. EMPHASIS CONTINUES TO BE ON THE H5 LOW MOVING ACROSS CANADA AT THE START OF THE MEDIUM RANGE. ACROSS THIS AREA UPPER TROUGH WILL HELP USHER A SURFACE COLD FRONT THROUGH TOWARD THE END OF THE SHORT RANGE AND THE BEGINNING OF THE MEDIUM RANGE. HAVE STUCK WITH CHANCE CATEGORY POP WORDING THROUGH FRIDAY NIGHT. TIMING OF THE FRONT HAS BEEN A PROBLEM AND ALTHOUGH THE MODELS SEEM TO BE SETTLING ON A CONSENSUS THERE IS STILL SOME UNCERTAINTY. DO NOT EXPECT PRECIPITATION TO LAST LONGER THAN IS DEPICTED BUT WOULD NOT BE SURPRISED IF FINAL TIMING WOULD BE FASTER AND PRECIPITATION LENGTH COULD BE PARED BACK SOME. TEMPERATURES IN THE GRIDS WERE VERY REASONABLE AND SO MADE ONLY MINOR CHANGES. && WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && ALBRECHT/KEEFE
Hazardous weather outlook, Aug 30, 5:01 AM CDT, 20 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 501 AM CDT MON AUG 30 2004 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-311001- BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL- DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN- MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE- WALWORTH- 501 AM CDT MON AUG 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. KNUTSVIG
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 9:55 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley | 50 min |
| Aug 30, 11:09 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo | 36 min |
| Aug 31, 12:14 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Lyman | 46 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.